Dear Doctor: I know that essential tremor doesn't signify a disease, but the condition is very embarrassing and sometimes limits my activities. I've tried propranolol, but it didn't help. Any suggestions?
Dear Reader: It sounds as if you understand the basics, which is great. That will help you focus your search for new options. For those who are unfamiliar with the condition, essential tremor -- unlike the tremor with Parkinson's disease -- occurs only with activity and only when holding a sustained position. In Parkinson's, the tremor occurs at rest.
Essential tremor was formerly termed "benign essential tremor," but there's nothing benign about it. For some people, it can be debilitating, affecting fine motor skills and limiting the ability to use utensils to eat, write, shave or apply makeup. A 1994 study found that 15 to 25 percent of people with essential tremor retire early as a result, and 60 percent fear looking for job or seeking a promotion because of it.
The condition is termed "essential," because the tremor is not associated with any other disease. It occurs in 5 percent of people worldwide and is more prevalent as people age. An estimated 30 to 70 percent of people with the condition have a family member who also has it, but the exact cause is unknown.
So what can you do? First, be aware that caffeine, nicotine and withdrawal from alcohol or opiates can make the tremors worse, as can stress and anxiety. Medications such as anti-depressants, amphetamines, steroids and lithium also might make essential tremor more noticeable. Alcohol may ease tremors in the short term, but patients develop a tolerance and the alcohol becomes less effective. And, as I mentioned, withdrawal leads to greater tremors.
The medication you tried, propranolol, is a beta blocker -- a blood pressure drug long used to treat essential tremor. It can be used as needed to decrease tremors in stressful situations or taken daily to suppress tremors overall. But it didn't work for you, so let's assess other options.
The anti-seizure drug primidone is also often used to ease essential tremor. It decreases nerve excitability and is as effective as propranolol, with improvement rates of about 70 percent in most people. However, many patients feel sedated, nauseated and have difficulty with balance when taking primidone. These side effects occur about 36 percent of the time.
Another anti-seizure drug, gabapentin, can also be effective, particularly at a daily dose of 1,200 mg. The problem with gabapentin is that for many people, especially the elderly, it can lead to drowsiness. It might be best to start at doses of 100 mg three times per day and increase that if necessary and if you can tolerate it. Topiramate, another anti-seizure medication, has also shown benefit in easing tremor, but it too causes drowsiness.
Also worth considering: Botox injections. Botulinum toxin can decrease head tremors, voice tremors and tremors involving the arms, but because the toxin paralyzes muscles, it can cause weakness in the injection areas.
When essential tremor is severe, surgical techniques such as deep brain stimulation may be an option. In this technique, electrodes are placed deep in an area of the brain called the thalamus and are connected to an electrical-pulse generator implanted in the chest wall.
But before you consider such a measure, start by avoiding medications and drugs that make your tremors worse, and ask your doctor about primidone or gabapentin. Also, don't give up.